Treating Acne with Retin-A (Tretinoin)

Retin-A Cream
Photo copyright Drugs A-Z

Retin-A (tretinoin) has been used to treat acne for ages, and for good reason.  It's really effective!

Retin-A is used to treat mild to moderately severe acne, and it's especially good if you have comedonal acne (lots of blackheads and whiteheads).

Here's How Retin-A Works

Retin-A belongs to a group of medications called topical retinoids.  Topical retinoids are derived from vitamin A, and they all work in essentially the same way.

First, they speed up cell turnover rates, rapidly exfoliating your skin and decreasing the buildup of dead cells within the follicle. This reduces the formation of comedones, basically keeping your pores from becoming blocked.  No blocked pores means no pimples (or blackheads).

Retin-A also makes existing blackheads less "sticky," helping the plugs make their way to the surface to be expelled.

Like most acne medications, Retin-A takes time to work.   You probably won't see any change for several weeks, and it might take a few months before you really notice a big difference in our skin.  Just keep at it and try to be patient!

Retin-A Also Fades Dark Spots

You know those dark spots that pimples leave behind?  Retin-A can help fade those too.

Those spots are called post-inflammatory hyperpigmentationUsing Retin-A can reduce the look of these dark spots and discolorations left by acne breakouts.

It's a Great Anti-Aging Treatment, Too

The benefits of Retin-A go beyond just treating acne -- it's also a popular anti-aging treatment.  

Retin-A reduces the look of fine lines and wrinkles, and makes the complexion brighter and smoother.  If you have adult acne, and aging is a concern of yours, you'll clear your skin while getting this added benefit as well.

Some Retin-A Alternatives

Retin-A is a brand name for the medication tretinoin.  And isn't the only medication that contains treinoin. 

Your doctor might prescribe Retin-A Micro, Avita, Renova, or generic tretinoin.  They all work in basically the same way.

Possible Side Effects of Retin-A

Just like with all medications, though, you might notice some side effects when you start using Retin-A .  Nearly all Retin-A users develop dryness of the skin, to some degree.

You'll probably get some peeling or flaking, and you may even notice some redness and itching. These are typically worse during the first few weeks, and gradually improve as your skin becomes more tolerant of the treatment.

Many people also get a stinging or burning sensation when they first apply Retin-A. Don't worry; this is normal and it subsides after a few minutes.

One thing you should also be aware of -- Retin-A causes photosensitivity.  You'll be much more susceptible to sunburn and sun damage, so stay out of the sun and away from tanning beds.

You should use a sunscreen of at least SPF 15 every day; SPF 30 is even better.

Think Retin-A Is for You?  Talk to Your Dermatologist!

Retin-A is a prescription medication, so you'll need to see a dermatologist to get it.  There is no over-the-counter version.

Your dermatologist can help you with your Retin-A treatment, or suggest another acne medication that may be a better fit for you.  So, don't wait.  Make that call right now!

Next Steps:

What to Expect from Retin-A Treatment: Your Week-By-Week Guide

Help! Retin-A Is Making Me Peel!

Sources: "Tretinoin Topical." MedlinePlus. 03 April 2000. U.S. National Library of Medicine & National Institutes of Health. 9 Sep 2011.

Continue Reading